Hail, Lamb
- When
- September 17, 3:05 PM CST
- Where
- Lamb County, Littlefield
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.917, -102.317
A series of thunderstorms developed across the NWS Lubbock area of responsibility during the mid and late afternoon hours on Saturday, September 17 2005. A large ridge of high pressure was situated across southeast Texas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A series of thunderstorms developed across the NWS Lubbock area of responsibility during the mid and late afternoon hours on Saturday, September 17 2005. A large ridge of high pressure was situated across southeast Texas. The clockwise circulation around this broad ridge allowed a channel of Pacific moisture to stream over the area and interact with sultry temperatures well into the 90s. In fact, the high temperature on Saturday at the Lubbock International Airport reached 98 degrees which tied the previous record set in 1997.Between 8:30 PM CST and 12:30 AM CST, an area of dissipating thunderstorms progressed across the area from southwest to northeast over Terry, Hockley, Lubbock, Lynn, Garza and Crosby counties. As this activity pushed through the region, strong winds and associated heat bursts occurred at several locations. A heat burst occurs when air rapidly descends from a dissipating thunderstorm, typically with very little if any rainfall. As the air sinks, compression will force heating, drying and a rapid rise in surface temperature. In addition to a rise in temperature, heat bursts can be accompanied by strong and gusty wind.The hail and strong winds Saturday night and early Sunday morning resulted in varied amounts of damage across the area. Large trees and/or tree branches were downed; structural damage occurred to car ports and overhang protection to resident porches; cotton plants were destroyed; automobiles, roofing and related structures were damaged. The damage to automobiles and other windows occurred as nearby gravel was lifted by the strong wind and penetrated windshields and side windows.The National Weather Service in Lubbock, TX conducted a damage survey at the Memorial Baptist Church in Lubbock. The church had a large hail and rain roof in place above a permanent roof. This covering wasmade of sheet metal and had an overlap of approximately six inches on the south facing wall. When the strong south wind ranging between 65 and 70 mph breached this roof, the metal was pealed off and became airborne and landed on trees on the north side of the church, as well as a residence across the street.Several of the Texas Tech/West Texas mesonet stations measured the heat burst and high wind events. The National Weather Service Forecast Office in Lubbock, located in the Science Spectrum Building, measured a 15 degree rise in temperature with a 67 mph wind gust at 10:55 PM CST. The following are some of the more significant measurements:Brownfield 2 south, 8 degree rise, 53 mph gust, 9:25 PM CST.Lubbock 3 west, 13 degree rise, 53 mph gust, 11:10 PM CST.Slaton 2 northeast, 15 degree rise, 56 mph gust, 11:30 PM CST.Ralls 1 southeast, 12 degree rise, 57 mph gust, 12:20 AM CST.In comparison, stations measuring less rise in temperature measured lower wind speed gusts:Lamesa 2 southeast, 5 degree rise, 27 mph gust, 10:35 PM CST.Graham 5 southwest, 4 degree rise, 35 mph gust, 11:10 PM CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 17, 2:07 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 307 PM CDT SAT SEP 17 2005 .SHORT TERM... DEEP CONVECTION LOOKING LESS AND LESS LIKELY FOR LATER THIS AFTERNOON AND EVENING. NOT READY TO RULE IT OUT JUST YET...BUT SURFACE TEMPS HAVE RISEN CLOSE TO SUPPOSED CONVECTIVE TEMPS FROM 12Z RAOBS BUT HARDLY ANY CU IF ANY HAS DEVELOPED ANYWHERE NEAR FA. LAPS 19Z IMAGES CONTINUE TO SUGGEST FORMIDABLE CIN OVER MOST OF THE REGION. THE EXCEPTION IS OVER EXTREME SOUTHWEST SECTIONS AND INTO SOUTHEAST NM WHERE PERHAPS A FEW SMALL CU HAVE FORMED PER VISIBLE IMAGE. NAM 18Z RUN STILL BREAKS OUT SOME CONVECTION AFTER 00Z OVER WESTERN SECTIONS AND THERE COULD BE JUST ENOUGH FORCING FOR THIS TO OCCUR SO WILL LEAVE CURRENT POP/WX/QPF GRIDS AS INHERITED WITH ONLY SOME MINOR ADJUSTMENTS. AMOUNT OF INSTABILITY AND VERTICAL WIND PROFILES ARE FAVORABLE FOR SEVERE THUNDERSTORMS SHOULD INITIATION OCCUR AND THIS IS SOMETHING WE WILL HAVE TO WATCH THROUGH THE EARLY EVENING HOURS. ANY STORMS THAT DEVELOP SHOULD WEAKEN QUICKLY AFTER SUNSET. STORMS LOOK EVEN LESS LIKELY ON SUNDAY AFTERNOON AS LOW LEVEL WINDS VEER TO THE SOUTHWEST AND DEWPOINTS DECREASE SOME. WILL KEEP POP GRIDS LESS THAN 20 FOR THE AFTERNOON HOURS. VEERED WIND PROFILE WILL RESULT IN A BETTER DOWNSLOPE COMPONENT THAN WE HAVE HAD LAST FEW DAYS WHICH SHOULD RESULT IN WARMER AFTERNOON TEMPERATURES...ALTHOUGH THE MAV NUMBERS ARE PROBABLY STILL A LITTLE HIGH. .LONG TERM... UPPER RIDGE TO EXPAND WWD OVER WEST TEXAS EARLY IN THE PERIOD. MID/UPPER LEVEL MOISTURE TO BE DISPLACED NWWD AS A RESULT. WILL SEE POPS DECREASE FURTHER MONDAY ALTHOUGH A WEAK COLD FRONT WILL BE ON THE DOORSTEP LATE IN THE DAY. THINK THAT CAP WILL HOLD AND MOISTURE THIN ENOUGH TO KEEP MENTION OF POPS OUT OF THE FORECAST FOR NOW. WILL HAVE TO WATCH ANOTHER FRONT THURSDAY/FRIDAY AS SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN TIER OF STATES AND FLATTENS THE RIDGE. HOWEVER EXPECT FRONT TO STAY TO THE NORTH AND POPS NEAR NIL ATTM. OTHERWISE RIDGE TO DOMINATE WITH MOSTLY CLEAR SKIES AND ABOVE NORMAL TEMPS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 64 95 63 90 / 20 10 10 10 TULIA 66 96 64 92 / 20 10 10 10 PLAINVIEW 66 97 65 93 / 20 10 10 10 LEVELLAND 66 97 65 93 / 20 10 10 10 LUBBOCK 69 95 65 94 / 20 10 10 10 BROWNFIELD 67 99 66 95 / 20 10 10 10 CHILDRESS 70 98 68 95 / 10 10 10 10 SPUR 70 99 66 96 / 10 10 10 10 ASPERMONT 74 100 69 97 / 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 13/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1145 AM CDT SAT SEP 17 2005 TXZ021>044-181645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1145 AM CDT SAT SEP 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY ACROSS THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. A WARM AND MOIST AIRMASS WAS IN PLACE ACROSS THE REGION. STRONG SURFACE HEATING AND A WEAK DISTURBANCE MAY COMBINE TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...PARTICULARLY ON THE CAPROCK. HOWEVER...THERE IS A WARM LAYER OF AIR PRESENT AROUND 8000 FEET AND THIS MAY PRECLUDE THUNDERSTORM DEVELOPMENT COMPLETELY. IF THUNDERSTORMS DO DEVELOP THE COMBINATION OF A VERY UNSTABLE AIRMASS AND A FAVORABLE VERTICAL WIND PROFILE WILL RESULT IN AT LEAST A FEW SEVERE STORMS. HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 70 MPH COULD OCCUR WITH ANY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
The Lubbock radar (KLBB), 55 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
11 hail, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.
Golfball to Hen egg sized hail covering the ground.
Golfball, tennis ball and baseball sized hail covering the ground. Hail lasted for 4 minutes.
Measured by the Texas Tech/West Texas mesonet station.
High winds associated with downburst and heat burst conditions resulted in extensive damage across the City of Lubbock, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465556, 5465557, 5465558, 5465559, 5465560, 5465561, 5465562, 5465822, 5465823, 5465824, 5465825, 5465826, 5465827.